What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 27, 2:57 PM EST, 27 minutes earlier.
Area forecast discussion, Jul 27, 2:57 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
357 PM EDT Fri Jul 27 2018
.SYNOPSIS...
Showers and strong thunderstorms are expected this afternoon
in western MA and northwest CT as a prefrontal trough
approaches. Another round of showers and thunderstorms is
possible Saturday, especially in eastern MA and RI, as a cold
front slowly crosses the region. Some relief from the oppressive
humidity will move in Sunday into Monday. A warm front slowly
approaches through mid week with another chance of showers and a
few thunderstorms.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
355 PM update...
...Severe Thunderstorm Watch remains in effect for western and
central MA and Hartford County in northern CT until 10 PM...
A pre-frontal trough has triggered showers and scattered strong
thunderstorms, which were continuing in western MA and
northwest CT late this afternoon. A second area may move into
those regions from the southwest this evening. Still some
potential for isolated severe wind gusts or hail in the
strongest storms. Will need to watch for isolated flash flood
potential, too, especially if the storms back-build or if the
second batch hits places that already had storms.
The thunderstorms will attempt to move east across eastern MA
and RI later this evening, but it will encounter dry air aloft,
which will cause weakening to just scattered to widely scattered
showers.
Overnight, there are subtle signs in the high resolution models
that there could be a flare-up of some showers or a thunderstorm
in southeast MA around 3 AM as 925 mb winds increase to 20 kt
and shift to the west, which may be indicative of the passage of
the weak pre-frontal trough.
Expecting low cloudiness and fog to redevelop along the south
coast of RI and MA, then spreading northward and affecting most
of RI and eastern MA late. Lows in the upper 60s and lower 70s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...
As an upper trough approaches the northeast states on Saturday,
wind fields aloft increase significantly. A surface cold front
will be approaching the warm and unstable air mass. Surface
based CAPE will again reach 2500-3500 J/kg in central and
eastern sections by early afternoon with temperatures climbing
to the mid 80s and high dewpoints. All of those factors are
favorable for the development of scattered strong thunderstorms
once again. The one unfavorable factor, however, will be that
many models show dry air working its way into the western half
of southern New England in the afternoon. So, our thinking is
that eastern MA, northeast CT, and RI will have the greatest
risk for the strongest convection, with isolated damaging wind
gusts possible. Other showers and thunderstorms are possible in
western MA and the rest of northern CT, but may be lower topped
due to the influx of drier air. That said, the SPC SREF
supercell parameter forecasts are highest in western sections,
which is closest to their Marginal Risk outlook for severe
convection.
Upshot is that scattered strong storms are possible again.
Have 40-50 percent PoPs.
Saturday night...
The cold front finally pushes its way through the area and off
the coast. This will begin to usher in lower dewpoint air and
allow overnight lows to reach the lower 60s in western MA and
mid to upper 60s elsewhere. There will still be cloudiness
around in the evening with patchy fog on the southeast coast,
but skies should clear across the entire region toward daybreak
Sunday.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Overview...
Continued mid level broad SW wind flow in place as H5 cutoff
low across south central Canada tends to weaken into early next
week. This will bring a more zonal flow across New England, with
a passing cold front over the weekend stalling S of the region.
Overall mid level pattern becomes more amplified, with long
wave ridge building across the Rockies while another cutoff
high retrogrades toward the eastern seaboard by around the
middle of next week, while long wave trough digs from the
western Great Lakes and down the Mississippi valley region.
Noting H5 heights rising to around 588 to 590 dam during the
Wed-Thu timeframe.
Details...
As broad H5 short wave approaches from the W, should see precip
push offshore with drier air working eastward as weak high
pressure builds across the northeast U.S. Dewpts fall back
through the 60s during Sunday, and even down to the mid-upper
50s across N central and W Mass into N central CT Sunday
afternoon. Expect mild and comfortable conditions for Sunday
into Monday.
With the return of an increasingly amplified mid level pattern,
expect winds to shift back to SW as the front remains stalled S
of the region. H5 heights rise, so should see increasing
humidity and PWATs by the middle of next week. Expect the
stalled front to the S to return as a warm front sometime Wed,
while low pressure across the Great Lakes weakens but its
associated front will approach during Thu. Will see dewpts rise
to around 70 degrees or so starting along the S coast Tue
evening, then across the remainder of the region Wed-Thu.
Scattered showers/isolated thunderstorms return from W-E Tue
afternoon and continuing through Thursday, with the best chance
of precip during the midday through evening hours each day. May
see some locally heavy downpours with the increasing humidity.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...Moderate confidence.
355 PM update...
VFR through the evening, except for scattered strong
thunderstorms mainly west of a KFIT-KORH-KIJD line. A few may
produce severe wind gusts, hail, and IFR visibilities.
Tonight...IFR in low clouds and fog will redevelop in southern
RI and southeast MA...possibly spreading farther to the
northwest.
Saturday...Becoming VFR by mid-morning. However, scattered
strong thunderstorms will again be accompanied by brief IFR
visibilities in heavy rain. Strong gusty winds possible in any
storms.
Saturday night...Scattered showers/tstms quickly diminishing.
Otherwise mainly VFR except for some MVFR/IFR possible in
southeast MA. Becoming VFR throughout the area by daybreak
Sunday.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Sunday through Tuesday/...
Sunday through Monday: VFR.
Monday Night: Mainly VFR, with local IFR possible. Patchy BR.
Tuesday: Slight chance SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Saturday Night/...
Small Craft Advisories remain posted tonight, mainly for rough
seas, which will slowly subside overnight. Areas of dense fog
expected on the south coast overnight. Scattered showers and
thunderstorms possible, mainly late tonight and again on
Saturday into Saturday evening.
Seas may build back to 5 to 6 feet over the southern waters
Saturday night, so Small Craft Advisories might need to be
reissued again for that time frame.
Outlook /Sunday through Tuesday/...
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Sunday Night through Monday: Winds less than 25 kt.
Monday Night: Winds less than 25 kt. Patchy fog. Areas of
visibility 1 to 3 nm.
Tuesday: Winds less than 25 kt. Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ254>256.
Small Craft Advisory until midnight EDT tonight for ANZ235-237.
&&
SYNOPSIS...GAF/EVT
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...EVT
AVIATION...GAF/EVT
MARINE...GAF/EVTHazardous weather outlook, Jul 27, 8:36 AM EST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
936 AM EDT Fri Jul 27 2018
CTZ002-003-MAZ002>004-008>012-026-281345-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Northern Middlesex MA-
936 AM EDT Fri Jul 27 2018
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.
.DAY ONE...Today and tonight.
A line of strong storms is expected to develop this afternoon and
move across much of western and central MA and northern CT before
weakening. A few storms could become severe, producing damaging wind
gusts. Torrential downpours will also accompany any storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few strong thunderstorms are again possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Skywarn spotters should be
prepared to relay reports of any wind damage or flooding to the
National Weather Service.
CTZ004-MAZ005>007-013>024-RIZ001>008-281345-
Windham CT-Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
936 AM EDT Fri Jul 27 2018
This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, and Rhode Island.
.DAY ONE...Today and tonight.
A few strong thunderstorms are possible this afternoon and evening,
mainly west of a line from Boston to Providence.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A few strong thunderstorms are again possible on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and again on Saturday.
ANZ230>237-250-251-254>256-281345-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
936 AM EDT Fri Jul 27 2018
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 27, 2:35 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
335 PM EDT FRI JUL 27 2018
MAZ008>011-272000-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
335 PM EDT FRI JUL 27 2018
...STRONG THUNDERSTORMS DEVELOPING...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Granville, or 7 miles west of Westfield, moving northeast at 30 mph.
Winds in excess of 30 mph will accompany this storm.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Northampton, West
Springfield, South Hadley, Easthampton, Southwick, Southampton,
Russell, Westhampton, Granville, Blandford, Montgomery and Tolland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4206 7294 4213 7299 4234 7267 4215 7252
TIME...MOT...LOC 1934Z 242DEG 26KT 4213 7291
LEC
Special weather statement, Jul 27, 2:57 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
357 PM EDT FRI JUL 27 2018
CTZ002-272045-
Hartford CT-
357 PM EDT FRI JUL 27 2018
...STRONG THUNDERSTORMS DEVELOPING...
At 356 PM EDT, Doppler radar was tracking a thunderstorm over
Wolcott, moving northeast at 20 mph.
Winds in excess of 30 mph will accompany this storm along with heavy
rainfall which could lead to localized flooding.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Southington,
Newington, Wethersfield, Farmington, Wolcott, Simsbury, Bloomfield,
Berlin, Avon, Plainville, Canton, Burlington, Allentown, Pequabuck
and Terryville Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4187 7284 4173 7265 4156 7294 4160 7293
4164 7294 4164 7299 4171 7300
TIME...MOT...LOC 1956Z 225DEG 17KT 4163 7297
mdSpecial weather statement, Jul 27, 2:58 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
358 PM EDT FRI JUL 27 2018
MAZ003-008>011-272030-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
358 PM EDT FRI JUL 27 2018
...STRONG THUNDERSTORMS DEVELOPING...
At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Easthampton, or near Holyoke, moving northeast at 25 mph.
Winds in excess of 30 mph will accompany this storm.
Locations impacted include...
Westfield, Holyoke, Amherst, Northampton, West Springfield, South
Hadley, Easthampton, Belchertown, Granby, Southampton, Hadley,
Hatfield, Williamsburg, Huntington, Russell, Westhampton, Whately,
Pelham and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4245 7269 4246 7268 4234 7241 4212 7273
4219 7288
TIME...MOT...LOC 1956Z 210DEG 20KT 4226 7271
LECSpecial weather statement, Jul 27, 3:07 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
407 PM EDT FRI JUL 27 2018
MAZ002-003-272030-
Western Franklin MA-Eastern Franklin MA-
407 PM EDT FRI JUL 27 2018
...STRONG THUNDERSTORMS DEVELOPING...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, moving northeast at 20 mph.
Winds in excess of 30 mph will accompany this storm.
Locations impacted include...
Greenfield, Deerfield, Montague, Northfield, Bernardston, Shelburne,
Erving, Colrain, Gill, Warwick and Leyden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4273 7262 4272 7230 4272 7228 4252 7256
4257 7271 4273 7264
TIME...MOT...LOC 2006Z 210DEG 19KT 4258 7261
LECSpecial weather statement, Jul 27, 3:12 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
412 PM EDT FRI JUL 27 2018
MAZ002-003-008-009-272045-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-
412 PM EDT FRI JUL 27 2018
...STRONG THUNDERSTORMS DEVELOPING...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlefield, or 12 miles east of Pittsfield, moving northeast at 25
mph.
Winds in excess of 30 mph will accompany this storm along with heavy
rainfall which could lead to localized flooding.
Locations impacted include...
Deerfield, Buckland, Conway, Shelburne, Ashfield, Chester,
Charlemont, Chesterfield, Worthington, Goshen, Cummington, Heath,
Plainfield, Middlefield, Rowe, Hawley and East Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4239 7306 4238 7301 4252 7297 4256 7298
4263 7295 4267 7296 4267 7298 4269 7295
4271 7295 4257 7263 4232 7296 4237 7307
TIME...MOT...LOC 2011Z 214DEG 22KT 4243 7303
LEC